In early June 2011, the US Food and Drug Administration (FDA) issued a drug safety communication on the 80-mg dose of simvastatin because of an increased risk for muscle toxicity. Medscape interviewed Amy Egan, MD, MPH, Deputy Director for Safety in the Division of Metabolism and Endocrinology Products at the FDA, regarding these warnings and their impact.
Medscape: Apparently there are more drug interactions with simvastatin at various doses than with other statins. Could you describe the problems with simvastatin that warranted this alert?
Dr. Egan: The Drug Safety Communication specifically addressed the increased risk for myopathy, including rhabdomyolysis, associated with simvastatin 80 mg, especially during the first 12 months of use. Drug-drug interactions are more common with simvastatin because of its reliance on the CYP3A4 enzyme for its metabolism. Additional new drug-drug interactions were detected in the SEARCH trial. These included interactions between simvastatin and amiodarone, diltiazem, and amlodipine. When it was deemed that the simvastatin 80-mg exposure was no longer considered a safe exposure, the already labeled drug-drug interactions needed to be modified to reflect an exposure consistent with the 40-mg dose, an exposure that is considered safe.
Medscape: Given that 2 large studies -- the A to Z Trial in 2004 and the SEARCH trial in 2010 -- had reported increased myopathy with 80 mg of simvastatin, why did it take the FDA this long to issue this warning?
Dr. Egan: The FDA has been continuously updating the public and the simvastatin label with new safety information regarding the risk for myopathy. Since 2001, there have been 7 changes made to the simvastatin label noting an increased risk for myopathy when simvastatin is coadministered with various medications. Additionally, the FDA has reported on this risk and certain drug-drug interactions on numerous occasions in a variety of communications, including a Healthcare Provider Sheet, a Drug Safety Communication, the Drug Safety Newsletter, and the Patient Safety News. The FDA wanted to review the final results from the SEARCH trial, as well as long-term clinical trial data of other high-dose statins, Adverse Event Reporting System (AERS) data on myopathy and rhabdomyolysis associated with statin use, and drug utilization data.
Medscape: I understand that the FDA has approved changes to the drug's label that include both the risk for myopathy and the drug's interactions. Recently the Supreme Court overruled a state law that generic manufacturers are required to match any changes on a label. Given that simvastatin is a generic drug, what can the FDA do to ensure label changes on all manufactured versions of the drug?
Dr. Egan: The safety labeling changes were required under the FDA Amendments Act (FDAAA). Now that the labeling for the reference-listed drug has been approved, the Office of Generic Drugs can require the safety labeling changes for all of the generic simvastatin products.
Medscape: Also, because simvastatin is a generic, is it more difficult to communicate warnings to clinicians than if it were a branded product, for which label changes and warnings would also be communicated by the manufacturer?
Dr. Egan: The FDA has been working with Merck, the sponsor for Zocor® and Vytorin®, to develop communication materials that Merck has agreed to disseminate to physicians, pharmacists, and other payers.
Medscape: For patients currently taking 40 mg simvastatin who need higher doses and don't want to add a second drug, graduating to a branded statin may be financially onerous. Clinicians themselves may be up against resistance from managed care organizations who don't want to cover the added expense of a branded agent. Is there any role that the FDA can play to offset this problem?
Dr. Egan: The FDA does not have any ability to influence the cost of drugs. Our assessments are based solely on a risk-benefit analysis.